Alert archive / California / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 17, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 3, 2014, 1:36 PM PDT for San Bernardino County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2014, 1:36 PM PDT (20:36 UTC)
- Expired
- Aug 3, 2014, 2:15 PM PDT
- In force
- 39 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 135 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2234 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
013 WUUS55 KVEF 032036 SVRVEF CAC071-032115- /O.NEW.KVEF.SV.W.0017.140803T2036Z-140803T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 136 PM PDT SUN AUG 3 2014 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 215 PM PDT. * AT 135 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME EAST CENTRAL SAN BERNARDINO COUNTY...OR 17 MILES WEST OF LAKE HAVASU CITY...AND WAS MOVING NORTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... HIGHWAY 95 BETWEEN MILE MARKERS 25 AND 40. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3458 11476 3459 11454 3439 11449 3437 11466 TIME...MOT...LOC 2036Z 169DEG 10KT 3446 11462 $$ STACHELSKI
2 follow-up statements
383 WWUS55 KVEF 032052 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 152 PM PDT SUN AUG 3 2014 CAC071-032115- /O.CON.KVEF.SV.W.0017.000000T0000Z-140803T2115Z/ SAN BERNARDINO CA- 152 PM PDT SUN AUG 3 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT FOR EXTREME EAST CENTRAL SAN BERNARDINO COUNTY... AT 145 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER EXTREME EAST CENTRAL SAN BERNARDINO COUNTY...OR 17 MILES WEST OF LAKE HAVASU CITY...MOVING NORTH AT 10 MPH. LOCATIONS IMPACTED INCLUDE... HIGHWAY 62 BETWEEN MILE MARKERS 24 AND 40. LAT...LON 3442 11457 3437 11466 3458 11476 3459 11454 TIME...MOT...LOC 2051Z 169DEG 10KT 3450 11463 $$ STACHELSKI
778 WWUS55 KVEF 032117 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 217 PM PDT SUN AUG 3 2014 CAC071-032127- /O.EXP.KVEF.SV.W.0017.000000T0000Z-140803T2115Z/ SAN BERNARDINO CA- 217 PM PDT SUN AUG 3 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL SAN BERNARDINO COUNTY HAS EXPIRED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED AWAY FROM HIGHWAY 95. LAT...LON 3442 11457 3437 11466 3458 11476 3459 11454 TIME...MOT...LOC 2052Z 169DEG 10KT 3450 11463 $$ STACHELSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:07 AM PDT, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 3, 10:07 AM PDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1007 AM PDT SUN AUG 3 2014 .SYNOPSIS...INCREASING THUNDERSTORM COVERAGE WITH A RISK OF HEAVY RAIN CAN BE EXPECTED TODAY AS DEEPER MOISTURE AND A STRONG UPPER LEVEL DISTURBANCE MOVE IN FROM THE SOUTH. THIS WILL BE FOLLOWED BY A DRYING TREND FROM SOUTHWEST TO NORTHEAST EARLY IN THE UPCOMING WEEK. && .UPDATE... LIGHT TO MODERATE SHOWERS ARE PIVOTING AROUND THE UPPER LOW CENTERED OVER SOUTHWEST CALIFORNIA. A BAND STRETCHING FROM DIAMOND RANCH TO SEARCHLIGHT TO MOUNTAIN PASS TO DUMONT DUNES WILL CONTINUE TO LIFT NORTH...WITH CLEARING NOTED ALONG THE LOWER COLORADO RIVER VALLEY FROM LAKE HAVASU CITY SOUTHWARD. ANOTHER VORT MAX IS STARTING TO ROUND THE UPPER LOW OVER THE NORTHERN BAJA PENINSULA. THIS WILL INCREASE SHEAR ALONG THE LOWER COLORADO RIVER VALLEY FROM YUMA TO BLYTHE WITHIN AN ALREADY DESTABILIZING ENVIRONMENT. CONVECTION SHOULD DEVELOP ACROSS THAT AREA...WHICH COULD CONTAIN STRONGER WINDS...THIS AFTERNOON BEFORE SLIDING NORTHWARD GENERALLY ALONG THE LOWER COLORADO RIVER VALLEY. CONVECTION COULD BE STRONG ACROSS SOUTHERN MOHAVE AND EASTERN SAN BERNARDINO COUNTIES BEFORE WEAKENING AS IT CONTINUES NORTH. THIS MEANS GENERALLY A LATER START OF CONVECTION FOR OUR AREA. HOWEVER...WITH THE VORT MAX MOVING DIRECTLY OVER THE FORECAST AREA OVERNIGHT...THE CHANCE OF SHOWERS AND STORMS WILL CONTINUE YET LIFT NORTH. MADE A FEW ADJUSTMENTS TO THE POP AND WEATHER TRENDS OVER THE NEXT FEW HOURS. NOT SEEING ANY LIGHTNING AT THIS TIME...SO HAVE CUT BACK ON THUNDER WORDING. HAVE RAMPED UP THUNDER WORDING THROUGH THE AFTERNOON AS WE WILL GRADUALLY DESTABILIZE THROUGH THE DAY FROM SOUTH TO NORTH. OUR NORTHERN CWA REMAINS A QUESTION MARK AS TO WHETHER IT WILL DESTABILIZE ENOUGH FOR SOME HEAVIER CONVECTION...BUT THE 4KM NAM DEPICTS PERHAPS AN ENHANCED BAND OF CONVECTION THIS EVENING IN THE NORTH. GIVEN THERE IS SOME POTENTIAL FOR ENHANCEMENT...WILL KEEP THE FLASH FLOOD WATCH AS IS. && .AVIATION...FOR MCCARRAN...THE MAIN CHALLENGE THROUGH MONDAY MORNING WILL BE TIMING ON ANY PERIODS OF RAIN OR TSRA AND HOW LOW CIGS AND VSBY GET. GENERALLY CIGS SHOULD STAY BETWEEN 7K AND 10K FEET BUT COULD LOWER IN ANY STEADIER OR HEAVIER PERIODS OF RAIN OR TSRA ANOTHER 1-2K FEET. VSBY SHOULD MAINLY STAY VFR. WINDS WILL TREND TOWARD TYPICAL DIURNAL DIRECTIONS AT 10 KTS OR LESS - HOWEVER - ANY OUTFLOW BOUNDARIES OR SHRA/TSRA COULD CAUSE GUSTY AND ERRATIC WIND SHIFTS. ONE CONCERN FOR THE PERIOD BETWEEN 01Z AND 04Z MONDAY WILL BE THE POTENTIAL FOR A BRIEF PERIOD OF GUSTY EAST TO SOUTHEAST WINDS SHOWN BY HIGH RESOLUTION LOCAL MODELS THAT APPEARS TO BE SOME SORT OF OUTFLOW BOUNDARY. MOUNTAIN OBSCURATIONS ARE EXPECTED THROUGH MONDAY MORNING. SHRA/TSRA WILL BE AROUND AS WELL IN ALL APPROACH CORRIDORS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...PERIODS OF RAIN WITH ISOLATED TSRA ARE EXPECTED THROUGH THIS AFTERNOON ACROSS THE AREA. BETWEEN 22Z TODAY AND 03Z MONDAY SHRA/TSRA SHOULD DEVELOP ACROSS THE SOUTHEASTERN PORTION OF THE AREA AND MOVE NORTHWEST TO NORTH. THIS ACTIVITY SHOULD BE CAPABLE OF CONTAINING STRONGER STORMS AND THUS A HIGHER CHANCE TO TRIGGER GUSTY AND ERRATIC WINDS AND POTENTIALLY BLDU REDUCING VSBY. OTHERWISE EXPECT CIGS TO MAINLY BE BETWEEN 7 AND 10K FEET LOWERING ANOTHER 1-2K FEET IN RAIN OR TSRA ANOTHER 1-2K FEET WITH VSBY GENERALLY VFR. LOCAL MOUNTAIN OBSCURATIONS ARE EXPECTED THROUGH MONDAY MORNING. && .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR THUNDERSTORMS WITH VERY HEAVY RAIN AND POTENTIAL FLASH FLOODING. ISOLATED STRONG WINDS FROM CONVECTION ARE ALSO POSSIBLE ACROSS SOUTHERN MOHAVE AND EASTERN SAN BERNARDINO COUNTIES. && .PREVIOUS DISCUSSION... 222 AM PDT SUN AUG 3 2014 .SHORT TERM...SATELLITE LOOP SHOWED MAIN CIRCULATION CENTER NEAR ENSENADA EARLY THIS MORNING AND MOVING NORTH. SHOWERS AND THUNDERSTORMS WERE MOVING WEST TO NORTHWEST ACROSS MUCH OF THE CWA EARLY THIS MORNING...WITH RAIN AMOUNTS MOSTLY LIGHT THUS FAR. COMBINATION OF VERY HIGH PRECIPITABLE WATER /AS MUCH AS TWO INCHES IN THE FAR SOUTHERN CWA/ AND FORCING ASSOCIATED WITH THE UPPER LOW STILL JUSTIFIES THE FLASH FLOOD WATCH. DRIER AIR WILL START TO WORK INTO THE SOUTHWEST CWA MONDAY AS THE UPPER LOW BEGINS TO LIFT NORTH OF THE AREA...BUT PRECIP CHANCES WILL REMAIN IN PLACE FOR THE NORTHEAST THREE QUARTERS OF THE REGION. THE DRIER AIR MAKES MORE EASTWARD PROGRESS ON TUESDAY...BUT ANY LINGERING STORMS COULD BE STRONG AS STRONGER UPPER LEVEL WINDS COME INTO PLAY. .LONG TERM...WEDNESDAY THROUGH SATURDAY...THE MEDIUM RANGE MODELS CONTINUE TO INDICATE A DRY SOUTHWEST FLOW ALOFT STRENGTHENING OVER THE REGION WEDNESDAY AND THURSDAY AS THE AXIS OF A BROAD TROUGH GRADUALLY LIFTS FROM CALIFORNIA ACROSS THE GREAT BASIN. AT FIRST GLANCE...THIS APPEARS TO BE A DRY PATTERN BUT A CLOSER LOOK AT GFS AND ECMWF SFC-700 MB WINDS DO NOT INDICATE A REAL STRONG SCOURING SOUTHWESTERLY COMPONENT. THE CONCERN IS THAT THE DEEP MOISTURE CURRENTLY IN PLACE MAY BE SLOWER TO EXIT THAN INDICATED BY THE MODELS AND THE LATEST ECMWF ACTUALLY KEEPS 8-12 DEGREE 850 MB DEWPOINTS IN PLACE OVER SOUTHERN NEVADA WEDNESDAY WHILE MID LEVELS DRY OUT. THE NAM AND GFS DEPICT CONSIDERABLY DRIER LOW LEVELS WEDNESDAY. THOUGH NO SIGNIFICANT CHANGES TO THE FORECAST WERE MADE...WILL KEEP A 15 PERCENT POP IN THE SPRING MOUNTAINS/SHEEP RANGE WEDNESDAY AND THURSDAY WITH 15-25 POPS IN THE ARC FROM NORTHERN INYO COUNTY ACROSS SOUTH CENTRAL NEVADA AND NORTHWEST ARIZONA. THE 60-70 KNOT JET AND CONSIDERABLE SHEER PROFILE EVIDENT FROM FORECAST SOUNDINGS WEDNESDAY WOULD FAVOR WELL ORGANIZED STORMS WITH A TENDENCY TO BECOME SEVERE IF ENOUGH MOISTURE REMAINS...SO IT IS WORTH KEEPING IN MIND OVER THE NEXT FEW DAYS. THE ECMWF INDICATES ADDITIONAL MOISTURE PUSHING UP ACROSS WESTERN ARIZONA FRIDAY THROUGH THE WEEKEND AS A CLOSED HIGH SETS UP OVER NEW MEXICO AND AND THE SOUTHERN ROCKIES A WEAK TROUGH HANGS ALONG THE WEST COAST. POPS WERE INCREASED A LITTLE FOR MOHAVE COUNTY ACCORDINGLY. THE TROUGH OVER THE REGION WEDNESDAY AND THURSDAY SHOULD KEEP TEMPERATURES A FEW DEGREES BELOW NORMAL AND HIGHS WERE NUDGED DOWN SLIGHTLY THOSE DAYS BASED ON THE LATEST ECMWF/GFS BC GUIDANCE. && UPDATE...PADDOCK AVIATION...STACHELSKI SHORT TERM...MORGAN LONG TERM...ADAIR FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:55 PM PDT | Flash Flood Warning | VEF | San Bernardino | 6 hr |
| Aug 3, 1:00 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 45 min |
| Aug 3, 1:45 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 6 hr |
| Aug 3, 4:22 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 3, 4:33 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 42 min |
| Aug 3, 4:39 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.